Pituitary tumor requires medicine for treatment
Dear Dr. Roach: My son is 27 years old, and he was diagnosed with low testosterone at the age of 21, due to a tumor on the pituitary gland, seen on an MRI.
He took bromocriptine and testosterone for a while, and they helped to get the testosterone level up and the prolactin level down. However, his insurance changed, and his prescriptions are no longer covered. He cannot afford them otherwise.
He was off the medicine for about eight months, and when his doctor did blood work to test the testosterone and prolactin, his testosterone was 34 and prolactin was 286. Now he has been off his medicine for five months, and I’m wondering if, without the medicine, there is damage being done to his body every day.
He rarely has facial hair; even with the medicine, he shaves only maybe four or five times a year. He is overweight. This problem started in high school, but his weight was not as much of a problem in high school.
Until better health coverage comes along and the prescriptions are covered, how bad is this for his body and future health?
Dear G.G.: The pituitary gland contains many different kinds of cells, including cells that make different kinds of hormones. These hormones regulate many body processes. Prolactin normally is secreted to stimulate breast milk production in pregnant women at the time of birth and while a woman breastfeeds her baby.
High levels of prolactin in men or nonpregnant women suggest that a tumor in the pituitary is secreting prolactin, and the MRI finding makes this very likely. In general, the higher the prolactin count, the larger the tumor.
Prolactin decreases the secretion of the hormones that stimulate testosterone in men, causing the kinds of symptoms your son is experiencing.
Bromocriptine not only reduces prolactin levels, but it also shrinks the tumors and reduces their secretion of prolactin. You can think of it as chemotherapy for the tumor.
For some people — those whose prolactin levels have returned to normal and whose pituitary tumor has shrunk to the point where it can’t be detected by MRI and has stayed stable for two years — the medication can be gradually withdrawn, as long as the prolactin level doesn’t increase as the drug dose is decreasing.
In your son’s case, the tumor clearly is secreting prolactin and suppressing testosterone. So, he needs the medicine.
Low testosterone causes muscle loss, bone weakness, and a decrease in red blood cells. It also can promote an increase in body fat. More importantly, the glandular tumor can grow, causing damage to the optic nerve, which sits directly below the pituitary.
For these reasons, your son needs treatment. One approach is to see if he qualifies for an assistance program by Novartis (the maker of bromocriptine). There is another medication, cabergoline, which is also effective but even more expensive.
Paradoxically, insurance companies sometimes approve the more-expensive drug. Finally, surgery is an option, but often does not get all of the tumor, even in the best hands.
Email questions to ToYourGoodHealth@med.cornell.edu.